|Paxil / Combivir / Viracept - and Bad Reactions from this combination?
Sep 15, 2000
I am currently taking Paxil (just started). I am also an alcoholic (heavy drinking for 10 years, not drinking now) and HIV+ for 12 years. Doctor wants me to start on Combivir and Viracept. Could I still continue with the Paxil along with these? He doesn't seem to know. The Paxil keeps me from drinking (don't feel the need as long as I'm on it), but I wonder if it will put an additional burden on my Liver? (also hepatitis C with hep c vl or nearly two million). Viral load in May was 135,000 with CD4 of 700. Viral load in July was 28,000. Is the Paxil safe with the antiretrovirals? Thanks so much.
Response from Dr. Pavia
Paxil, like many antidepressants is metabolized in the liver by a series of enzymes called the cytochrome P450 system. All of the protease inhibitors have some effect on this system, decreasing the rate of breakdown of some drugs, but it varies greatly by PI. Ritonavir (norvir) generally has the most effect; the others are more limited.
The effect of Viracept (nelfinavir) on Paxil might be expected to be a small increase in blood levels. I was unable to find any specific studies, but we would predict the effect would be moderate. There is no reason you could not take Paxil with Viracept. However, it is possible that you might have slightly more Paxil side effects (difficulty sleeping, nervousness) similar to increasing your dose. If this happens, discuss it with your doctor or psychiatrist. We usually have not had to change Paxil doses for our patients, although we have an HIV pharmacist and a psychiatrist who watch all of these combinations carefully.
Hope this helps
Andrew T. Pavia, M.D.
abnormal MRI--what is the problem?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.